Iowa, 2006

High Wind in Iowa, April 15, 2006

April 15, 2006 · NWS DMX · 19 events in 19 counties and zones

A deep low pressure system, around 984 mb, tracked across Nebraska during the afternoon of the 15th. A strong pressure gradient developed ahead of the low to the north of the warm front, which extended eastward across northern Missouri.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A deep low pressure system, around 984 mb, tracked across Nebraska during the afternoon of the 15th. A strong pressure gradient developed ahead of the low to the north of the warm front, which extended eastward across northern Missouri. During the late afternoon hours, winds were sustained in the 40 to 45 MPH range with occasional gusts to around 60 MPH were received. These winds caused some spotty damage, but the damage was quite limited due to the lack of significant leaf growth on the trees. Spotty damage to awnings and fences did occur however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 15, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, Apr 15, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SAT APR 15 2006

.SHORT TERM...TONIGHT THROUGH MON

INITIAL FORECAST ISSUES POINT TOWARDS PENDING SEVERE/HEAVY RAIN
EPISODE. DYNAMIC LOW PRESSURE OVER PLAINS WITH PLENTY OF
THERMODYNAMIC AND KINEMATIC SUPPORT FOR TORNADOES SOUTHWEST EARLY
THIS EVENING AS WARM FRONT LIFTS TO A KVTN TO KICL TO KIRK LINE BY
02 UTC ON BOTH NAM/GFS. LCLS BELOW 2000FT...0-1KM SHEAR IN THE 25 TO
35 KT RANGE ALL PUSHING INTO SW IOWA DURING THE MID EVENING SHOULD
BE FAVORABLE FOR TORNADIC SUPERCELLS INITIALLY AND BECOMING
INCREASINGLY FAVORABLE ACCORDING TO LAST RUC FORECAST INTO CENTRAL
IA BY 03Z. GOOD POTENTIAL FOR VERY HEAVY RAIN AS RAIN EFFICIENCY
WILL BECOME HIGH WITH PRECIPITABLE WATER VALUES OVER AN INCH AND A
HALF AND WARM CLOUD LAYERS QUICKLY BECOMING GREATER THAN 9000FT.
SAVING GRACE RAINFALL WISE TO SOME EXTENT WILL BE QUICK MOVEMENT OF
INITIAL STORMS WITHOUT MULTIPLE ROUND EXPECTED HOWEVER WITH SUCH
HIGH EFFICIENCIES AND DEFORMATION ZONE CONSIDERATIONS AS WELL AND
GFS/NAM
QPF IN 1 TO 2 INCH RANGE OVER NORTH AND AGGRAVATED RIVER LEVELS WILL
BE ISSUING FLOOD WATCH NORTH OF HIGHWAY 20 AS OF 3 UTC (10PM). WILL
ALSO BE ISSUING A WIND ADVISORY TONIGHT WITH GRADIENT WINDS
INCREASING IN THE WARM SECTOR.

FOR TOMORROW...SLIGHT RISK FOR SEVERE WX CONTINUES OVER THE
SOUTHEAST HALF OF THE AREA. MIGHT SEE DESTABILIZATION AGAIN IN THE
LATE MORNING AFTERNOON AS GOOD QG-FORCING/THETA-E CONVERGENCE STILL
PRESENT AND SOME DOWNDRAFT CAPE/LOW SFC CIN IN THE EASTERN SECTIONS
WHICH WOULD SUGGEST A FEW LOCALIZED MARGINAL SEVERE WIND STORMS IN
THE LATE MORNING OR EARLY AFTERNOON BEFORE MOVING OUT OF THE AREA.
SURFACE/UPPER LOW SHIFTS TO THE SOUTHEAST LATE SUNDAY WITH BUILDING
500 MB HEIGHTS. LOW SHIFTS EAST AND NEGATIVE VORTICITY ADVECTION
INCREASING.

.LONG TERM...MON NIGHT THROUGH FRI

SHARP MID LEVEL RIDGING WILL BEGIN TO SHIFT EAST BY LATE MONDAY INTO
TUESDAY SETTING UP MORE OF A DIFFLUENT MID LEVEL FLOW FOR HEIGHT
FALLS/FRONTOGENESIS AND WARM AIR ADVECTION/700MB OMEGA ALL SUMMED UP
FOR A BROAD AREA OF Q-G FORCING OVER THE STATE BEGINNING  LATE
TUESDAY INTO WEDNESDAY MORNING. BOTH NAM80/GFS40 IN EXCELLENT
AGREEMENT ON THE MASS FIELDS AT THIS TIME.  EXTRAPOLATION OF GFS
INTO WEDNESDAY HAS UPPER OPEN WAVE ACROSS WY CATCHING UP AND CLOSING
OFF WITH SFC CYCLOGENESIS OVER THE DAKOTA WHICH WILL LEAVE AREA IN
THE WARM SECTOR.

ADDED MENTION OF RAIN SHOWERS NORTH OVERNIGHT WEDNESDAY AND INTO
THURSDAY WITH UPPER LOW SHIFTING ACROSS MINNESOTA HOWEVER NO MENTION
OF THUNDER AS APPEARS SHOWALTERS AND K INDICES WOULD NOT SUPPORT IT.
IN ADDITION TO FARTHER OUT PERIODS WARMED MIN TEMPS ON SAT/SUN GIVEN
RETREATING UPPER LOW WITH LIKELIHOOD OF LOW LEVEL STRATUS ON BACK
AND SUBSIDENT SIDE OF UPPER LOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

...FLOOD WATCH 10 PM SATURDAY TO 7 AM SUNDAY ALONG AND NORTH OF A
POCAHONTAS TO WATERLOO LINE.

...WIND ADVISORY 4 PM SATURDAY THROUGH 4 AM SUNDAY ALL OF FORECAST
AREA...

&&

BOKSA/RUSSELL
Hazardous weather outlook, Apr 15, 3:25 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 PM CDT SAT APR 15 2006

IAZ044>046-057>059-070>073-081>084-092>095-162130-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE-
425 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY WEST OF A LINE FROM SAC CITY TO ADEL TO CORYDON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SOUTHEAST WIND WILL INCREASE THIS AFTERNOON TO SPEEDS OF 25 TO
35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA
FROM THE WEST AFTER 6 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP
TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. SOME STORMS MAY ALSO
PRODUCE TORNADOES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED INTO SUNDAY...HOWEVER THE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE
SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 6 PM. SPOTTERS SHOULD BE
PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND HEAVY
RAINFALL.

IAZ023-024-033>037-047>050-060>062-074-075-085-086-096-097-162130-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-BOONE-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-
WAPELLO-APPANOOSE-DAVIS-
425 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY ALONG AND EAST OF A LINE FROM POCAHONTAS TO DES MOINES
TO CENTERVILLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SOUTHEAST WIND WILL INCREASE THIS AFTERNOON AND ESPECIALLY THIS
EVENING TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.
THUNDERSTORMS WILL MOVE INTO THE AREA AFTER 7 PM. THE PRIMARY
THREAT WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO
70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH ANY STORM BEFORE
10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY...ESPECIALLY
EAST OF INTERSTATE 35. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY
THESE STORMS.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE
SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AFTER 7 PM. SPOTTERS
SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND
HEAVY RAINFALL.

IAZ004>007-015>017-025>028-038-039-162130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK-
425 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SOUTHEAST WIND WILL INCREASE THIS EVENING TO SPEEDS OF 25 TO
35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA
FROM THE WEST AFTER 9 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP
TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. HEAVY RAIN IS FORECAST
TO PERSIST OVER THE AREA THROUGH MUCH OF THE NIGHT. RAINFALL OF AN
INCH WITH LOCALLY HIGHER AMOUNTS WILL PRODUCE A FLOOD THREAT TO
ALREADY SWOLLEN RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY...ESPECIALLY
EAST OF INTERSTATE 35. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY
THESE STORMS.

ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO
TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE
SEVERE POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING AFTER 9 PM. SPOTTERS
SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND
HEAVY RAINFALL.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 high wind. Local standard time, as filed.

High Wind, Adair

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Adair forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

High Wind, Adams

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

High Wind, Audubon

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Audubon forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

High Wind, Boone

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Boone forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Calhoun forecast zone
Measured
38 kt (44 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Carroll

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Carroll forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Cass

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Cass forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

High Wind, Crawford

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Crawford forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Dallas

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Dallas forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

High Wind, Greene

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Greene forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Guthrie

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Guthrie forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Hardin

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Hardin forecast zone
Measured
36 kt (41 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Madison

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Madison forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

High Wind, Polk

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Polk forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Sac

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Sac forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Story

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Story forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Taylor

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Taylor forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

High Wind, Webster

When
April 15, 3:30 PM CST to 6:00 PM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496163, 5496164, 5496165, 5496166, 5496167, 5496168, 5496169, 5496170, 5496171, 5496172, 5496173, 5496174, 5496175, 5496176, 5496177, 5496178, 5496179, 5496180, 5496181.